Fentanyl is so potent that one dose is enough to be fatal. The number of fentanyl-related overdose deaths continues to rise throughout the U.S. In 2016, this synthetic opioid played a role in nearly 20,000 deaths due to overdose, according to the U.S. Centers for Disease Control and Prevention.
Learning more about this drug, its potency, and how an overdose happens is imperative for all people.
No matter how someone takes fentanyl, there is always the risk of overdose. While the risk is highest among those who inject the drug, an overdose can also occur when someone uses this drug via snorting, smoking, sublingual use, or with a transdermal patch.
When someone overdoses on fentanyl, these symptoms are possible:
Fentanyl Overdose Symptoms
In addition to overdose symptoms, fentanyl may cause other serious symptoms that could warrant medical attention. According to MedlinePlus, these could include:
Other Serious Symptoms
It is unknown how someone will react to fentanyl until they take it. Because of this, if someone is abusing this drug, it is imperative that they seek help to stop using it. It is possible to overdose with every dose a person takes.
It is estimated that about 45 percent of people who use opioids will experience a nonfatal overdose, according to the World Health Organization. The risk of an overdose increases when the following are present:
Risk Factors Affecting Overdose
Coma, death, and seizures are the most dangerous effects of a fentanyl overdose. When someone’s respiration rate drops below 12 breaths per minute, this can indicate intoxication from fentanyl or other opioids, creating cause for concern, according to research published in the New England Journal of Medicine.
Any person who is with someone whose breathing drops below this rate should call for medical attention and administer naloxone if it is present. This could reduce the risk of death from a fentanyl overdose.
When the brain is not getting enough oxygen as a result of depressed or absent breathing, this can put someone at risk for a brain injury. The severity of the injury is determined by how long the brain goes without sufficient oxygen. Once someone experiences this type of injury, they are 10 times more likely to go back to their substance abuse, according to the Brain Injury Association of America.
Coma and seizure are also due to the brain being deprived of oxygen. When someone has a seizure, if they hit their head, they could experience further brain injury. If someone experiences a coma, there is no way to know if they will come out of it.
A person can overdose on fentanyl when they take too much of the drug. On average, fentanyl is considered to be lethal when someone takes 2 mg (milligrams), according to information published in a report released by the United States Sentencing Commission.
However, it is possible for someone to overdose on less of this drug. This is especially true when fentanyl is mixed with other drugs, especially other opioids. The risk of overdose increases when the drug is mixed with other respiratory depressants since the lungs will essentially be affected by all drugs a person is taking. This can increase the risk of death, according to the National Drug and Alcohol Research Centre.
Looking at how long fentanyl remains in someone’s system helps to better understand how quickly an overdose can occur. This also explains why tolerance to this drug can develop so quickly, increasing a person’s risk of addiction.
When someone injects fentanyl, it remains in the body for about 22 hours. When someone administers the drug another way, it may be up to 1.6 days before the drug is fully eliminated from the body.
If someone is experiencing an overdose, the first thing to do is call 911. It is imperative that the person receives emergency medical attention. Opioid overdose can be deadly.
One major concern during an overdose is someone aspirating their own vomit. Because of this, there is a recovery position to put them into. Place them on their side and bend their knee to keep their body in this position, according to the Harm Reduction Coalition.
Unless someone needs to grab a phone to call 911 or get naloxone, never leave someone alone during an overdose. It is important to monitor them so help can be given if they stop breathing. If someone does stop breathing, immediately administer rescue breaths. The 911 dispatcher can talk you through this process, and you can administer CPR if it becomes necessary, and you are trained to do so.
If naloxone is available, it should be administered right away. Follow the directions to either administer the injection or nasal spray, depending on what is available. Proper use is vital for the best response to this medication. The person talking to 911 should provide the dispatcher with as much information as possible about the person and the situation.
For example, tell the dispatcher about the person’s size, age, medical conditions if there are any, and how much fentanyl the person took if this information is available. Let them know about any other drugs the person may have taken.
Because of how dangerous fentanyl can be, it is important that people do what they can to avoid it. Since this drug is being mixed into many popular street drugs, people often take it without even realizing it. This can rapidly lead to overdose.
(November 2017) Deaths Involving Fentanyl Analogs. Centers for Disease Control and Prevention. from https://www.cdc.gov/mmwr/volumes/66/wr/mm6643e1.htm
Fentanyl Transdermal Patch. MedlinePlus. from https://medlineplus.gov/druginfo/meds/a601202.html
(August 2018) Information Sheet on Opioid Overdose. World Health Organization. from https://www.who.int/substance_abuse/information-sheet/en/
(December 2017) For a Public Hearing on Fentanyl and Synthetic Cannabinoids. United States Sentencing Commission. from https://www.ussc.gov/sites/default/files/pdf/amendment-process/public-hearings-and-meetings/20171205/Tella.pdf
Powerful Opioid Fentanyl Poses Serious Risk of Fatal Overdose. National Drug and Alcohol Research Centre. from https://ndarc.med.unsw.edu.au/blog/powerful-opioid-fentanyl-poses-serious-risk-fatal-overdose
How Long Does Fentanyl Stay in Your System? Mental Health Daily. from https://mentalhealthdaily.com/2015/11/16/how-long-does-fentanyl-stay-in-your-system/
(August 2013) Management of Opioid Analgesic Overdose. New England Journal of Medicine. from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3739053/
The Solution to Opioids is Treatment. Brain Injury Association of America. from https://www.biausa.org/public-affairs/media/the-solution-to-opioids-is-treatment
Overdose Response. Harm Reduction Coalition. from https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/responding-to-opioid-overdose/call-for-help/